Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 8, NWS Blacksburg, VA

May 9, 2004Bedford County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 9, 2004, 4:19 PM EDT for Bedford County, Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2004, 4:19 PM EDT (20:19 UTC)
Expired
May 9, 2004, 4:45 PM EDT
In force
26 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Bedford County, VA

The radar

The Roanoke radar (KFCX), 64 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1419 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 092019
SVRRNK
VAC019-092045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT SUN MAY 9 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 445 PM EDT

* AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  THAXTON...OR ABOUT OVER MONTVALE...AND MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THAXTON BY 445 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3744 7971 3740 7976 3734 7978 3730 7981
          3730 7968 3742 7952

$$



05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:10 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 9, 2:10 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 PM EDT SUN MAY 9 2004

.DISCUSSION...

.SHORT TERM...

TNT...WILL HAVE HIGH CHANCE POPS ACROSS THE BLUE RIDGE OF NW
NC..TAPERING AROUND IT TO 40 THEN 30. EXPECTING THESE STORM CELLS TO
DRIFT EAST TOWARD THE PIEDMONT DURING THE LATE AFTN/EVENING. THE OLD
BOUNDARY HAS RETREATED FURTHER EAST...AND WITH SFC HI RIDGING IN
FROM THE SE MORE TONIGHT...THINK ANY CONVECTION SHOULD BE DONE B4
MIDNIGHT. WILL STILL HAVE TO WATCH FOR POSSIBLE PULSE
SEVERE...AND/OR FFW DUE TO WEAK STEERING WINDS.

RIDGE BEGINS BUILDING NORTHWEST MONDAY...WHICH TAKES AREA OF BEST
THETA-E CONVERGENCE AND MOISTURE AND PUSHES IT INTO MY SE WV
COUNTIES. CONVECTION SHOULD BE SURPRESSED IN THE EAST TOMORROW
AFTN...SO LIMITED POPS TO THE MTNS...INTO THE ROA VLY. BASICALLY
KEEPING THE CONVECTION CONFINED TO DIURNAL...AFTN/EVENING.

TUESDAY...BOTH GFS/ETA...SHOW A WEAKNESS IN THE 5H FLOW MOVING IN
FROM THE SOUTH. THIS PUSHES THE CONVERGENCE/THETA-E RIDGE BACK
TOWARD THE BLUE RIDGE...SO TUESDAY...BEST CHANCES...ALBEIT STILL
AROUND 30 OR 40 WILL BE IN THE MTNS...WITH 20 IN THE EAST. AGAIN
HAVING CONVECTION DYING OUT BY MIDNIGHT.

TEMPS...MONDAY SHOULD BE WARMER...ESPECIALLY OUT EAST WITH RIDGE
BUILDING IN...AND LESS CLD COVER. KEEPING LOWS PRETTY WARM FOR THIS
TIME OF YEAR. TUESDAY...TEMPS MAY NOT BE AS WARM AS RIDGE WEAKENS
SLIGHTLY...AND EXPECTING MORE CLD COVER FROM SCTD CONVECTION.

.LONG TERM (WED-SUN)...

PATTERN REMAINS SUMMERLIKE WITH BERMUDA HIGH ANCHORED OFF THE
SOUTHEAST COAST...WITH ANY ORGANIZED SYSTEMS STAYING WEST OF OUR FA.
IN THIS MOIST AIRMASS...WITH S-SW FLOW...WE WILL SEE THE THREAT OF
AFTN/EVENING SHRA/TSRA...ESPECIALLY IN THE MTNS. AS THE WEEKEND
NEARS...A FRONT EDGES CLOSER...SO THE CHANCE OF TSRA WILL BE FA
WIDE...BUT STILL SCATTERED.

TEMPS THROUGH THE PERIOD WILL BE ABOVE NORMAL...WITH MUGGY
NIGHTS...AND HAZY DAYS...WITH HIGHS IN THE 80S...WITH A FEW 70S IN
THE MTNS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

WHP
Hazardous weather outlook, May 9, 5:32 AM EDT, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
532 AM EDT SUN MAY 9 2004

NCZ001>004-018>020-VAZ015>017-032-101000-
ALLEGHANY NC-ASHE-CARROLL-FLOYD-GRAYSON-PATRICK-STOKES-SURRY-WATAUGA-
WILKES-YADKIN-
532 AM EDT SUN MAY 9 2004

.DAY ONE...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON...LASTING INTO THE EVENING. A FEW OF THESE STORMS MAY
STRENGTHEN ENOUGH TO PRODUCE LARGE HAIL OR DAMAGING WINDS. IN
ADDITION...THE STORMS MAY TRAIN OVER THE SAME LOCATION AND PRODUCE
LOCALLY HEAVY DOWNPOURS OF ONE TO TWO INCHES OF RAIN. THIS WOULD
CAUSE SOME FLOODING OF POOR DRAINAGE AREAS.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE
AT...HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

.DAYS TWO THROUGH SEVEN...

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED MONDAY THROUGH WEDNESDAY...BUT NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NCZ005-006-VAZ007-009>014-018>020-022>024-033>035-043>047-058-059-
WVZ042>045-101000-
ALLEGHANY VA-AMHERST-APPOMATTOX-BATH-BEDFORD-BLAND-BOTETOURT-
BUCKINGHAM-CAMPBELL-CASWELL-CHARLOTTE-CRAIG-FRANKLIN-GILES-
GREENBRIER-HALIFAX-HENRY-MERCER-MONROE-MONTGOMERY-PITTSYLVANIA-
PULASKI-ROANOKE-ROCKBRIDGE-ROCKINGHAM-SMYTH-SUMMERS-TAZEWELL-WYTHE-
532 AM EDT SUN MAY 9 2004

.DAY ONE...

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON OR THIS EVENING. A FEW OF THESE STORMS MAY
STRENGTHEN ENOUGH TO PRODUCE LARGE HAIL OR DAMAGING WINDS. IN
ADDITION...THE STORMS WILL BE SLOW MOVING AND COULD PRODUCE BRIEF
HEAVY DOWNPOURS AND CAUSE MINOR FLOODING OF POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED MONDAY THROUGH WEDNESDAY...BUT NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ

In the hours before

Local storm report, May 9, 12:36 PM EDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1236 PM EDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND DMG     MULBERRY                36.23N 81.17W
05/08/2004                   WILKES             NC   LAW ENFORCEMENT

            TREES DOWN.

1045 PM     TSTM WND DMG     MILLERS CREEK           36.19N 81.24W
05/08/2004                   WILKES             NC   LAW ENFORCEMENT

            TREES DOWN.

1045 PM     TSTM WND DMG     8 W WILKESBORO          36.14N 81.31W
05/08/2004                   WILKES             NC   AIRPLANE PILOT

            TREES DOWN IN CHAMPION.

&&

RMG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 2:42 PM EDTSevere Thunderstorm WarningRNKCarroll, City of Galax48 min
May 9, 4:50 PM EDTSevere Thunderstorm WarningRNKBedford25 min
May 9, 5:31 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem44 min
May 9, 6:26 PM EDTSevere Thunderstorm WarningRNKCarroll64 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.